Journal of Applied Mechanics and Technical Physics

, Volume 49, Issue 5, pp 737–748 | Cite as

Symmetries and exact solutions of the shallow water equations for a two-dimensional shear flow

  • A. A. Chesnokov


This paper considers nonlinear equations describing the propagation of long waves in two-dimensional shear flow of a heavy ideal incompressible fluid with a free boundary. A nine-dimensional group of transformations admitted by the equations of motion is found by symmetry methods. Two-dimensional subgroups are used to find simpler integrodifferential submodels which define classes of exact solutions, some of which are integrated. New steady-state and unsteady rotationally symmetric solutions with a nontrivial velocity distribution along the depth are obtained.

Key words

symmetry exact solutions two-dimensional shear flows long waves 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. V. Ovsyannikov, N. I. Makarenko, V. I. Nalimov, et al., Nonlinear Problems of the Theory of Surface and Internal Waves [in Russian], Nauka, Novosibirsk (1985).Google Scholar
  2. 2.
    D. J. Benney, “Some properties of long nonlinear waves,” Stud. Appl. Math., 52, 45–50 (1973).MATHGoogle Scholar
  3. 3.
    B. E. Zakharov, “Benny equations and quasiclassical approximation in the method of inverse problem,” Funkts. Anal. Prilozh., 14, No. 2, 15–24 (1980).MATHGoogle Scholar
  4. 4.
    P. L. Sachdev, “Exact self-similar time-dependent free surface flow under gravity,” J. Fluid Mech., 96, 797–802 (1980).MATHCrossRefADSMathSciNetGoogle Scholar
  5. 5.
    E. Varley and P. A. Blythe, “Long eddies in sheared flows,” Stud. Appl. Math., 68, 103–187 (1983).MATHADSMathSciNetGoogle Scholar
  6. 6.
    V. M. Teshukov, “On the hyperbolicity of the long-wave equations,” Dokl. Akad. Nauk SSSR, 284, No. 3, 555–562 (1985).MathSciNetGoogle Scholar
  7. 7.
    V. Yu. Liapidevskii and V. M. Teshukov, Mathematical Models for Long-Wave Propagation in an Inhomogeneous Fluid [in Russian], Izd. Sib. Otd. Ross. Akad. Nauk, Novosibirsk (2000).Google Scholar
  8. 8.
    V. M. Teshukov, “Spatial simple waves on a shear flow,” J. Appl. Mech. Tech. Phys., 43, No. 5, 661–670 (2002).CrossRefMathSciNetGoogle Scholar
  9. 9.
    V. M. Teshukov, “Two-dimensional stationary long waves in shear flows,” J. Appl. Mech. Tech. Phys., 45, No. 2, 172–180 (2004).CrossRefADSMathSciNetGoogle Scholar
  10. 10.
    A. S. Pavlenko, “Symmetry and solutions of the equations of two-dimensional motion of a polytropic gas,” Sib. Élektron. Mat. Izv., 2, 291–307 (2005). ( Scholar
  11. 11.
    L. V. Ovsiannikov, Group Analysis of Differential Equations, Academic Press, New York (1982).MATHGoogle Scholar
  12. 12.
    L. V. Ovsyannikov, “On optimal systems of subalgebras,” Dokl. Ross. Akad. Nauk, 333, No. 6, 702–704 (1993).Google Scholar
  13. 13.
    L. V. Ovsyannikov, “The SUBMODEL program. Gas dynamics,” Prikl. Mat. Mekh., 58, No. 4, 30–55 (1994).MathSciNetGoogle Scholar
  14. 14.
    N. I. Muskhelishvili, Singular Integral Equations, Noordhoff, Leyden (1977).Google Scholar

Copyright information

© MAIK/Nauka 2008

Authors and Affiliations

  1. 1.Lavrent’ev Institute of Hydrodynamics, Siberian DivisionRussian Academy of SciencesNovosibirskRussia

Personalised recommendations